Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 144, NWS La Crosse, WI

September 3, 2000Allamakee County, Winneshiek County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 3, 2000, 4:26 AM CDT for Allamakee County, Winneshiek County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 3, 2000, 4:26 AM CDT (09:26 UTC)
Expired
Sep 3, 2000, 5:15 AM CDT
In force
49 min
Issued by
NWS La Crosse, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Allamakee County, IA, Winneshiek County, IA

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 912 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
912 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
2197 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 030926
SVRLSE
IAC005-191-031015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
426 AM CDT SUN SEP 3 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLAMAKEE COUNTY IN NORTHEAST IOWA
  WINNESHIEK COUNTY IN NORTHEAST IOWA

* UNTIL 515 AM CDT

* AT 426 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF WAUKON...OR ABOUT 8 MILES
  NORTHEAST OF DECORAH...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR WAUKON AT 440 AM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

RIECK

LAT...LON 4347 9183 4320 9176 4323 9137 4350 9143

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:25 AM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Sep 3, 3:25 AM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
325 AM CDT SUN SEP 3 2000

ANOTHER DIFFICULT FORECAST...WITH MAIN CONCERNS HANDLING CONVECTIVE
ACTIVITY TODAY...CLOUD TRENDS THROUGH THE PERIOD AND TEMPERATURES.

06Z SURFACE ANALYSIS SHOWS WEAK LOW ACROSS SOUTHEAST MINNESOTA...
WITH FRONTAL BOUNDARY EXTENDING ACROSS SOUTHWEST WISCONSIN. TROUGH
EXTENDS WESTWARD FROM THE LOW INTO SOUTH DAKOTA. CONVECTION NOW
MOVING THROUGH THE FORECAST AREA. MAIN ACTIVITY ACROSS THE NORTHERN
TIER OF ZONES.

00Z ETA NOT DOING VERY WELL WITH REGARDS TO QPF. 06Z PROG HAS ALL
OF THE PRECIPITATION ALONG THE CANADIAN BORDER. NGM/AVN HAS BETTER
HANDLE. HAVE GENERALLY USED A COMPROMISE WITH REGARDS TO THE DETAILS
OF THE FORECAST.

IN THE SHORT TERM...CONVECTION SHOULD PUSH OUT OF THE AREA LATER THIS
MORNING. ALTHOUGH ATMOSPHERE TO BE WORKED OVER...ETA PROGS CAPES OF
1500 TO 2500 J/KG THIS AFTERNOON. WITH ANY REMAINING BOUNDARIES AM
RELUCTANT TO PULL THE LOW POPS ALREADY GOING. LOW CLOUDS EXPANDING
TO OUR WEST AND SHOULD FILL IN BEHIND SYSTEM. THE ONLY AREAS THAT
MAY SEE SOME SUN WILL BE NORTHEAST IOWA AND EXTREME SOUTHWEST
WISCONSIN.

TONIGHT...MODELS PROG LOW LEVEL MOISTURE TO HANG TIGHT ACROSS THE
NORTH AND EAST WITH SOME DRYING TAKING PLACE FARTHER WEST. WOULD
EXPECT AREAS OF FOG TO DEVELOP IN AREAS WHERE CLEARING DOES OCCUR.
AS HIGH BEGINS TO BUILD IN FROM CANADA...TEMPERATURES TO BE A BIT
COOLER THAN THE LAST SEVERAL DAYS.

FOR LABOR DAY...DEVELOPING EAST TO NORTHEAST FLOW SHOULD CONTINUE
THE CLOUDS ACROSS THE NORTH AND EAST WITH SOME SUN ELSEWHERE. WITH
CANADIAN HIGH PUSHING SOUTHWARD...BOUNDARY SHOULD BE WELL TO OUR
SOUTH...THUS HAVE REMOVED ANY MENTION OF POPS.

AGAIN TODAY HAVE GENERALLY UNDERCUT GUIDANCE NUMBERS IN CLOUDY
AREAS.

.LSE...NONE.

RABERDING

In the hours before

Local storm report, Sep 3, 3:20 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
320 AM CDT SUN SEP 3 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0255 PM    NORTH BEND                WI   0.75 INCH HAIL
09/03/00   JACKSON                        REPORTED BY SHERIFFS OFFICE

WELVAERT
Special weather statement, Sep 3, 3:49 AM CDT, 37 minutes before
MNZ079-086>088-094>096-WIZ032-033-030930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
349 AM CDT SUN SEP 3 2000

...SEVERE THUNDERSTORM WATCH #723 FOR SOUTHEAST MINNESOTA AND A SMALL
PORTION OF WESTERN WISCONSIN CANCELLED...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN SOUTHEAST MINNESOTA:

DODGE     FILLMORE     MOWER     HOUSTON     OLMSTEAD     WABASHA
WINONA

IN WESTERN WISCONSIN:

BUFFALO     TREMPEAULEAU

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES IN WESTERN AND CENTRAL WISCONSIN:

ADAMS     CLARK     JUNEAU     JACKSON     LA CROSSE     MONROE
TAYLOR

RABERDING

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 6:05 AM CDTSevere Thunderstorm WarningARXClayton55 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.